To the Editor.
—We would like to congratulate Dodd et al on their article entitled "Suspected Malignant Hyperthermia in a Strabismus Patient: A Case Report," which was published in the July Archives (1981;99:1247-1250). As authors of a recent review of this subject as it pertains to ophthalmology,1 we recognized many of the same historical, diagnostic, and predictive concerns that were cogently discussed in the Archives article. However, we would differ with Dodd et al concerning the presumed capability of lidocaine hydrochloride for causing malignant hyperthermia.Although it is true that lidocaine belongs to the category of "-caine" drugs purported to cause or exacerbate malignant hyperthermia, to our knowledge, there has never been a case reported to have been triggered by lidocaine. Moreover, in 1979, Wingard and Bobko2 were unable to induce malignant hyperthermia with intravenous (IV) lidocaine in swine that were genetically predisposed to malignant hyperthermia. We reviewed
Sedwick LA, Romano PE. Malignant Hyperthermia. Arch Ophthalmol. 1982;100(5):841. doi:10.1001/archopht.1982.01030030845025
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: